Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 102, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 27, 2002, 7:52 PM CDT for Howard County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2002, 7:52 PM CDT (00:52 UTC)
- Expired
- Jul 27, 2002, 8:45 PM CDT
- In force
- 53 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Howard County, IA
The radar
The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1293 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
223 WUUS53 KARX 280052 SVRLSE IAC089-280145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 752 PM CDT SAT JUL 27 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOWARD COUNTY IN NORTHEAST IOWA * UNTIL 845 PM CDT * AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF LIME SPRINGS...OR ABOUT 16 MILES NORTHEAST OF OSAGE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR LIME SPRINGS AT 810 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4350 9255 4328 9255 4324 9218 4346 9212 RIECK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:38 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 27, 3:38 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 338 PM CDT SAT JUL 27 2002 PRIMARY FOCUS WILL BE ON THE THUNDERSTORM CHANCES TONIGHT THROUGH SUNDAY NIGHT. SURFACE ANALYSIS THIS AFTERNOON INDICATED THE WEAK COLD FRONT WAS ALONG THE WESTERN MINNESOTA BORDER. WARM FRONT EXTENDED FROM NEAR KFFM INTO NORTHERN WISCONSIN. THUNDERSTORM COMPLEX ALREADY IN PROGRESS ACROSS PARTS OF CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN. EXPECT THE ONGOING COMPLEX TO MAINLY MOVE EAST...REFERENCE NEW SEVERE THUNDERSTORM WATCH FOR NORTHERN WISCONSIN. STILL SOME POTENTIAL FOR SOME ACTIVITY TO BUILD SOUTH INTO THE FORECAST AREA. THIS WILL BE HIGHLY DEPENDANT ON HOW MUCH MORE INSTABILITY CAN BUILD THROUGH THE REMAINDER OF THE AFTERNOON AND IF THE CAP CAN WEAKEN. AS THE SHORT WAVE TROUGH ADVANCES EAST...CAP IS EXPECTED TO SLOWLY WEAKEN AND ALLOW FOR THE DEVELOPMENT TO OCCUR. WILL GO WITH LIKELY POPS ESSENTIALLY NORTH OF A KRST TO KOVS LINE WITH CHANCE POPS SOUTH OF THERE. SPEED OF MOVEMENT SHOULD LIMIT THE RAIN TO THE EVENING HOURS AND WILL NOT HAVE ANY ACTIVITY AFTER MIDNIGHT. MODEL DIFFERENCES EXIST IN THE TIMING OF THE FRONT AS IT MOVES IN FROM THE EAST. IT APPEARS THE ETA IS TOO FAST WITH THE FRONT AND HAVE CHOSEN TO GO WITH THE SLOWER AVN SOLUTION. FRONT SHOULD MOVE INTO THE FORECAST AREA DURING THE AFTERNOON. DESPITE THE LACK OF QPF ON THE MODELS WILL CONTINUE THE CHANCE POPS FOR THE AFTERNOON AS CAPES BUILD INTO THE 2000 TO 3000 J/KG RANGE. SURFACE BASED CIN IS ALMOST NON-EXISTENT SO POSSIBILITY DOES EXIST FOR SOME ACTIVITY TO GET GOING IN THE AFTERNOON. BEST CHANCE FOR ACTIVITY LOOKS TO BE SUNDAY NIGHT AS THE NEXT SHORT WAVE TROUGH COMES OUT OF THE ROCKIES. MODELS PRODUCE ABOUT 8 UBAR/S OF LIFT ACROSS THE SOUTHERN FORECAST AREA WITH THIS SHORT WAVE TROUGH. THE FRONT SHOULD STILL BE IN THE REGION AS INDICATED BY THE AVN. MODEL TRENDS POINT TO AN MCS DEVELOPING IN IOWA AND THEN ROLLING EAST ACROSS MAINLY THE SOUTHERN SECTIONS OF THE FORECAST AREA. PREVIOUS FORECAST INTRODUCED LIKELY POPS FOR ENTIRE AREA. FOR NOW WILL GO WITH MORE OF THE ETA PLACEMENT AND KEEP THE LIKELY POPS ACROSS THE SOUTH. WILL STAY WITH 50 POPS ELSEWHERE IN CASE THE AVN/S FARTHER NORTH PLACEMENT DOES END UP BEING CORRECT. .LSE...NONE. 04
In the hours before
Special weather statement, Jul 27, 3:45 PM CDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 345 PM CDT SAT JUL 27 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT... THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 538...WHICH IS IN EFFECT UNTIL 900 PM CDT. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... TAYLOR AND CLARK. 04
Special weather statement, Jul 27, 7:39 PM CDT, 13 minutes before
WIZ017-029-280106- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 739 PM CDT SAT JUL 27 2002 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PARTS OF NORTH CENTRAL WISCONSIN... CLARK AND TAYLOR COUNTY ARE NO LONGER UNDER A SEVERE THUNDERSTORM WATCH. THE WATCH FOR THOSE TWO COUNTIES...THAT WAS IN EFFECT UNTIL 9 PM...IS CANCELLED. SHEA
Local storm report, Jul 27, 7:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
748 PM CDT SAT JUL 27 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0731 PM LYLE MN FUNNEL CLOUD
07/27/02 MOWER FUNNEL CLOUD REPORTED ALONG
STATELINE NEAR LYLE BY
SPOTTERS.
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:19 PM CDT | Tornado Warning | ARX | Mitchell | 41 min |
| Jul 27, 8:28 PM CDT | Tornado Warning | ARX | Winneshiek | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.